The Buzz by HIVE, Issue #4, June 2021
Issue #4, June 2021

Welcome back to The Buzz, a monthly feature of the HIVE community where we summarize recent articles with high clinical relevance for Canadian allergists, immunologists and dermatologists. View archived issues of The Buzz at thehivecommunity.org/the-buzz

In Issue #4 of The Buzz, we have five new articles to bring to the attention of Canadian allergists.
 

Pathogenic differentiation of CHA and CSU

Chronic histaminergic angioedema (CHA) is typically considered to be a subtype of chronic spontaneous urticaria (CSU). In order to verify if CHA is actually a distinct entity, the authors  prospectively evaluated the clinical features, demographic distribution, and several biological markers of patients with CSU with accompanying angioedema (AE) (n=63), compared to patients with isolated histaminergic AE (n=68).

There were significant differences in gender distribution between the two groups, the male/female ratio was 0.78 in CHA vs 0.36 in CSU (p=0.0466), and the mean age was somewhat higher in the CHA group. Basopenia was more often seen in CSU compared to CHA, and 31.15% of CSU sera induced basophil activation, compared to none with CHA sera. Other markers evaluated did not show significant differences. The authors conclude that CHA should not be considered a subtype of CSU, and that further studies are required to understand the disorders more clearly.

Read more: [Sosido Link] Sabaté-Brescó M, Rodriguez-Garijo N, Azofra J, et al. A Comparative Study of Sex Distribution, Autoimmunity, Blood, and Inflammatory Parameters in Chronic Spontaneous Urticaria with Angioedema and Chronic Histaminergic Angioedema [published online ahead of print, 2021 Apr 5]. J Allergy Clin Immunol Pract. 2021;S2213-2198(21)00383-4. doi:10.1016/j.jaip.2021.03.038

 

Considerations for proceeding with or delaying the COViD-19 mRNA vaccine booster following a suspected anaphylactic event

The evidence and considerations for proceeding with a second dose of COVID-19 mRNA vaccines in a patient who had a potential allergic reaction to the first dose are addressed in this next publication. There are many factors to weigh, and incomplete evidence on the effectiveness and durability of a single dose against original and variant SARS-CoV-2 viruses.

Currently, the US Centers for Disease Control and Prevention (CDC) recommend against administering a second dose in the case of a severe or immediate allergic reaction to the first dose, but this is not based on evidence or accurate estimates of reactions following the second dose. There is also the option to use an adenoviral vector vaccine as a second dose option, with close supervision for anaphylaxis. Patients should be engaged in shared decision-making with the allergists providing expert advice on evolving evidence. The authors suggest that in many cases, it is likely that a second dose can be given safely, and the benefits outweigh the risks, given the relative risks of COVID-19 morbidity and mortality compared to exceptionally rare anaphylactic events.

Read more: [Sosido Link] Shaker M, Phillips E, Blumenthal KG, et al. The Importance of a Timely Second Dose of the 2021 COVID-19 mRNA Vaccine Depends on the Protection Afforded by a First Dose and Subsequent Risk of Anaphylaxis [published online ahead of print, 2021 Apr 20]. J Allergy Clin Immunol Pract. 2021;S2213-2198(21)00455-4. doi:10.1016/j.jaip.2021.04.015

 

Case reports of omalizumab exposure in pregnancy

The next article describes two case reports of women in their thirties who became pregnant while taking omalizumab for CSU. One patient stopped omalizumab at 10 weeks gestation, continuing on cetirizine, and was still pregnant at the time of publication. The second patient tried to dose reduce from 450mg/month to 300mg/month twice during her pregnancy but failed and was re-escalated to the higher dose. Her pregnancy resulted in a full-term healthy male infant, and she continued omalizumab while breastfeeding. The authors also consider 11 other reported pregnancies from the literature in patients with CSU and omalizumab exposure. All of the pregnancies resulted in full-term live births, with no reports of low birth weights, small for gestational age or stillbirths. Further data should be collected on the safety and efficacy of omalizumab use during pregnancy and breastfeeding.

Read more: [Sosido Link] Liao SL, Yu M, Zhao ZT, Maurer M. Case Report: Omalizumab for Chronic Spontaneous Urticaria in Pregnancy. Front Immunol. 2021;12:652973. Published 2021 Mar 16. doi:10.3389/fimmu.2021.652973

 

Pediatric DRESS following penicillin-based therapy

Dhir and colleagues describe two cases of pediatric patients with drug reaction with eosinophilia and systemic symptoms (DRESS) following infections treated with amoxicillin-clavulanate. Case 1 involved an 11-month-old male infant prescribed seven days of amoxicillin-clavulanate for a respiratory infection. Fourteen days after starting therapy, he presented with fever, lethargy, generalized erythematous maculopapular rash, reactive lymphocytes, eosinophilia, and hepatitis. Case 2 involved an 11-year-old female prescribed 10 days of amoxicillin-clavulanate for a skin infection. Eleven days following treatment initiation, she developed fever and decreased appetite, followed by diffuse erythrodermic, maculopapular eruption, superficial desquamation, facial angioedema, peripheral eosinophilia, hepatitis, and lymphadenopathy. Both cases resolved with systemic steroid treatment.

Both cases showed decreased viability of white blood cells when exposed to penicillin and metabolites. Parental samples also demonstrated susceptibility, despite no prior hypersensitivity reactions being reported. Patients were advised to avoid penicillin therapy going forward. DRESS induced by antibiotics may present with shorter latency than other triggers.

Read more: [Sosido Link] Dhir A, Kular H, Elzagallaai AA, et al. DRESS induced by amoxicillin-clavulanate in two pediatric patients confirmed by lymphocyte toxicity assay. Allergy Asthma Clin Immunol. 2021;17(1):37. Published 2021 Apr 5. doi:10.1186/s13223-021-00535-4

 

Hereditary angioedema in the emergency department

Data from the US indicate approximate 100,000 emergency department visits per year are due to hereditary angioedema (HAE) or acquired angioedema (AAE), which can cause fatal asphyxiation if the larynx is involved. The attacks can be mediated by either histamine or bradykinin – and treatment will differ based on the mediator. Urticaria with angioedema suggests a histamine-mediated mechanism, which can be treated with removal of the trigger and treatment with antihistamines, corticosteroids, or epinephrine. In bradykinin-mediated angioedema, urticaria are generally not present and attacks do not respond to conventional treatment. The authors describe warning signs that emergency physicians should be aware of and review several new classes of agents for treatment of HAE, including plasma-derived and human recombinant C1 inhibitors, bradykinin B2 receptor antagonists, and kallikrein inhibitors.

While the article is interesting, readers of The Buzz are also directed to the International/Canadian Hereditary Angioedema Guideline published in 2019.

Read more:

[Sosido Link] Serpa FS, Mansour E, Aun MV, et al. Hereditary angioedema: how to approach it at the emergency department? Einstein (Sao Paulo). 2021;19:eRW5498. Published 2021 Apr 9. doi:10.31744/einstein_journal/2021RW5498

[Sosido Link] Betschel S, Badiou J, Binkley K, et al. The International/Canadian Hereditary Angioedema Guideline [published correction appears in Allergy Asthma Clin Immunol. 2020 May 6;16:33]. Allergy Asthma Clin Immunol. 2019;15:72. Published 2019 Nov 25. doi:10.1186/s13223-019-0376-8


 

Questions about these articles? Ask your question in the HIVE community on Sosido
Forgot your password? You can instantly reset your password.


The HIVE community is designed for the scientific exchange of information between Healthcare Professionals and is made possible with financial support from Novartis Canada. Novartis does not itself monitor the discussions. However a third-party service provider does review the discussions only for the purpose of identifying any potential AE discussion. This review is required since as a drug manufacturer, Novartis has a regulatory obligation to report any AE that (directly or indirectly) comes to their attention. The third-party will only report the potential AE discussion and will include contact information. Should your post be reported to patient safety, you will be contacted by the third-party service provider to determine if you would like Novartis patient safety to contact you for more details.
 
Our mailing address is:
Sosido Networks
2725 18th Ave W
Vancouver, BC V6L 1B4
Canada

Add us to your address book